By Chris Seepe

What do Murder 8, Apache, China Girl, China White, Friend, Dance Fever, Goodfella, Jackpot, TNT and Tango and Cash all have in common? They’re all street names for fentanyl or fentanyl-laced heroin.

Fentanyl is an incredibly powerful synthetic opioid analgesic approved as an anesthetic and to treat chronic pain. According to the Canadian Centre for Occupational Health & Safety, it’s 100 times more powerful than morphine, 50 times more toxic than heroin, and 20 to 40 times more potent than heroin, all of which means the risk of an overdose is extremely high. The RCMP says that two milligrams – about the size of four grains of salt – of pure fentanyl can kill the average adult.



Why read about this in a real estate trade magazine?  First responders on the scene of an accidentally overdosed person or even a home-grown lab are at serious risk when they are exposed to fentanyl. That doesn’t just mean police, firefighters and paramedics – it could be a real estate professional, landlord, property manager or janitor.

Because fentanyl is synthetic, it can be easily and inexpensively made in a lab. It’s tasteless and odourless and difficult to detect. Exposure can occur unintentionally simply by touch or inhalation.

Several RCMP cases involved an officer who entered a vapour-filled vehicle or office, typically caused by smoked heroin, and became gravely ill and in need of immediate medical attention after only a few minutes of exposure.

Christian Cadieux, president of Toronto-based Crime & Trauma Scene Cleaners, says it’s possible that flies and other insects might carry fentanyl-laced bodily fluids from a newly discovered corpse to a first responder.

The number of illicit drug overdose deaths in B.C. in which fentanyl was detected, alone or in combination with other drugs, was 62 per cent in 2016 versus only four per cent in 2012, says the Justice Institute of British Columbia. It further reported that there were 120 suspected drug overdose deaths for B.C. in March 2017, or about 3.9 deaths per day. The Public Health Agency of Canada reported that more than 9,000 people died in Canada between January 2016 and June 2018. There were 2,066 apparent opioid-related deaths between January and June 2018. Ninety-four per cent were accidental and 72 per cent involved fentanyl or fentanyl analogues.

Many overdoses and deaths have occurred because individuals weren’t even aware they were consuming fentanyl, which can be in the form of powder, liquid (injection), skin patch or pill. Fentanyl can be mixed with other drugs such as cocaine, heroin and counterfeit pills made to look like legal prescription opioids.

Fentanyl works faster and in smaller doses than morphine or heroin to bind opioid receptors in the brain to quickly depress the central nervous system and respiratory function while boosting levels of the chemical dopamine, which controls the feelings of pleasure, euphoria, reward and relaxation. Symptoms of a fentanyl overdose include difficulty walking, talking or staying awake; blue lips or fingernails; unusually small “pinpoint” pupils; clammy and cold skin, dizziness and confusion; nausea; extreme drowsiness; gurgling, choking or snoring sounds; slow, weak or no breathing; and the inability to wake up, even when shouted at or shook.

The American Addition Centers says if you believe someone may have come in contact with fentanyl, immediately contact 911. Wash the skin with soap and water, keep them sitting upright if possible or lay them down on their side if not, and keep the person conscious as long as possible. Don’t use a hand sanitizer or bleach to clean the contaminated skin. These items contain alcohol, which may increase the absorption of fentanyl through the skin.

A fentanyl safety website for first responders developed by the Justice Institute of British Columbia cites naloxone as a temporary antidote for opioid overdoses, including those caused by fentanyl. When properly administered, it can restore normal breathing and consciousness to individuals experiencing an opioid overdose.

Few people, including most government and media, truly appreciate the immense complexities and the diverse risks, threats and challenges Realtors and landlords face in their sometimes thankless and generally unappreciated professions in serving the public’s real estate needs.

SIMILAR ARTICLES

9 COMMENTS

  1. This is one thing which is not taught in Real Estate courses as a precautionary measure during deliverance of duties by the Real Estate professionals. One thing now we know, that we did not know in our service-level knowledge.

  2. It would be helpful to also suggest people keep a Naloxone kit with them to help people who have overdosed. We don’t need to just be afraid, we can help too. They are free at most drugstores.

  3. Thanks for sharing at REM, Chris. There’s so much we don’t know…

    Extra curricular reading that might save a life… It’s all more than a little bit dangerous and equally frightening.

    Our hospital and healthcare system is badly broken. Improper disposal of dangerous things could create additional opportunities for this giant problem to exacerbate by being misused, even within the medical community.

    https://www.therecoveryvillage.com/fentanyl-addiction/faq/what-are-the-forms-of-fentanyl/#gref

    https://www.cbc.ca/news/canada/hamilton/liquid-fentanyl-1.3832983

    https://www.ccohs.ca/oshanswers/hsprograms/fentanyl.html

    https://eohu.ca/my_health/fentanyl_e.php

    http://facethefentanyl.ca/?page_id=15

    Carolyne L 🍁

  4. This was addressed by EBAs in Ontario back in 2015. Nice to see this being brought forward to the greater realtor community today.

Leave a Reply